# SDR FDEA201201120121

- Difficulty date: January 12, 2012
- Submitted: January 17, 2012
- Operation: Air carrier
- Aircraft: N321FE
- Make and model: Doug MD-10-30F
- Aircraft serial: 47836
- Aircraft time: 90,206 hours, 25,980 cycles
- System (JASC): 2742 · Stabilizer Actuator
- Part: Actuator
- Part number: 2159005009
- Part serial: 0058
- Condition: Inoperative
- Location: Lt Elevator
- Stage of operation: AP
- How discovered: O
- Nature of condition: F
- Precautionary procedure: L

## Discrepancy

DURING DESCENT, FL300 BELOW LT OTBD ELEVATOR FLUCTATED UP & DOWN ON CONFIGURATION PAGE.  AT 3000 FT ON APPROACH- FELT CYCLING IN YOKE TO A BUFFETING-  AUTOPILOT OFF- WENT AROUND-AUTOPILOT SEEMS TO HELP.  IAW CREW DEBRIEF, THEY NOTICED ISSUE DURING PREFLIGHT CHECK PRIOR TO DEPARTURE SEEMED TO GO AWAY CONTINUED ON.  AFTER BLOCK IN RAN HYD AND CYCLED ELEVATORS SEVERAL TIMES NOTICED A RATCHETING  IN CONTROL COLUMN AND AN AUDIBLE HISSING SOUND FROM  GROUND, APPEARS TO BE FROM LT INBD ELEVATOR  ACTUATOR AREA, WHEN HYD ON AND NO MOVEMENT.  RT SIDE NORMAL.  TRIED TO LOCATE HISSING SOUND TRACED IT TO AFT  ACCESSORY COMPT.  RAN HYD, CYCLED ELEVATOR THROUGH MULTIPLE TIMES WITH STAB SETTING AROUND 1.3.  THE HISS IS MORE PRONOUNCED AND THE RACHETING THROUGH  THE CONTROLS FROM ALL THE FWD BACK THROUGH  NEUTRAL.  THE VIBRATION SHAKES THE WHOLE ACFT AND IS  VISABLE THROUGH THE ELEV LINKAGE.  WHEN STAB SETTING  IS GREATER THAN 2 SMOOTH MOVEMENT AND SOUND SUBSIDES.  NO FLUID LEAKAGE NOTED IN THIS COMPT OR  FROM ANY ELEVATOR ACTUATORS.  THE VIBRATION IS MOST NOTICABLE AT CURRENT STAB SETTING 1.3.  REMOVED AND REPLACED RT OB ELEVATOR ACTUATOR THROUGH STEP 29 AND COMPLETED RIGGING.
